MAUDE Adverse Event Report: COOK INC TRIPLE LUMEN POLYURETHANE CENTRAL VENOUS CATHETER TRAY

COOK INC TRIPLE LUMEN POLYURETHANE CENTRAL VENOUS CATHETER TRAY
Catalog Number C-UTLMY-501J-RSC-CCT
Medical Device Problem Code Crack (1135)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 09/09/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product code: dqy central venous catheters.Pma/510(k) #: preamendment.(b)(4).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.See mw5080167.
 
Event or Problem Description
It was reported the blue hub on a triple lumen polyurethane central venous catheter was found to be cracked causing leakage.The device was placed in the right femoral vein on (b)(6) 2018 and found cracked on (b)(6) 2018 a few hours after the smartsite needle free valve was changed.The patient was receiving continuous and single medication infusions.The device was removed and replaced with a like device.Medwatch mw5080167 was received on 26oct2018 documenting this event.As reported, the patient did not experience any adverse effects due to this occurrence.
 
Event or Problem Description
No new event description information to report at this time.
 
Additional Manufacturer Narrative
Additional information: concomitant medical products.Corrected data: other relevant history.Device analysis: the complaint device was not returned for an evaluation.However, the manufacturer received a complaint for the same product experiencing a similar failure mode.The physical examination of the complaint device found that one triple lumen central venous catheter was returned in a damaged and used condition.Biomatter was present on the device.The red hub has a straight line crack approximately 1 cm in length running from the proximal edge of the red adapter down to the wing.The device had no other noted surface damage.The od of all of the extension tube lumens measure within specification.It is noted that the reported cracked hub for under the current complaint is blue, rather than red.Because of the similarities in device and failure mode, it is possible that the two events have a similar cause.Investigation: a document based investigation was conducted including a review of complaint history, the device history record, documentation, instructions for use, manufacturing instructions, and quality control data.A review of the device history records (dhr) for lot: 8947013 (the complete set) records no non-conformances.The dhr review included review of associated components, subassemblies and raw materials.This review revealed there were no non-conformances identified that would have caused or contributed to the reported failure mode.Sub-assembly, sa8643946 and its related raw material lots were shown to have three related complaints with similar failures occur.Sub-assembly, sa8516446 and its related raw material lots were shown to have three related complaints with similar failures occur.It is noted that raw material lot: 1768720.1, is related to four previous complaints which contains a similar failure.Supplier investigation: the investigation found that the affected component is supplied to the manufacturer and it was requested that the supplier investigate this occurrence.The supplier described the failure mode as: the crack location in the hub is not provided, but is assumed along the weld line like other cracked hub reports [the dfaf in the complaint with the similar failure mode indicated a crack along the weld line as well].The weld line of the hub is the hub's weakest feature.If the male luer fitting is over engaged in the female luer taper of the hub, the weld line can be prone to cracking due to excessive force.The supplier reviewed manufacturing logs of hub lots, no anomalies were noted in the manufacturing process; parameters were within validated manufacturing specifications.No evidence exists to assume parts do not meet specification.Inspections performed during manufacturing yielded no parts out of specification.The supplier stated that there was no known relationship of the device to the reported event.The supplier concluded that no nonconforming product has been identified in-house or in the field based on the investigation.The hub fractured because the hub's weld line strength was exceeded by forces exerted from over engagement of male luer fitting.The product ifu states device description, intended use, contraindications, warnings, precautions, suggested catheter maintenance, instructions for use, and how supplied for the device.It more specifically provides the following information to the user related to the reported failure mode: precautions: ¿do not re-sterilize catheter.Do not cut, trim or modify catheter or components prior to placement or intraoperatively.¿ how supplied: "store in a dark, dry, cool place.Avoid extended exposure to light.Upon removal from package, inspect the product to ensure no damage has occurred." conclusion: based on the information provided, no product returned, and the results of our investigation, a definitive root cause could not be determined.Per the quality engineering risk assessment, no additional escalation was required.Measures have been initiated to address this failure mode, the supplier is assisting with these measures.We have notified the appropriate personnel and will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
TRIPLE LUMEN POLYURETHANE CENTRAL VENOUS CATHETER TRAY
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8045605
Report Number1820334-2018-03086
Device Sequence Number11107605
Product Code DQY
UDI-Device Identifier00827002269453
UDI-Public(01)00827002269453(17)200323(10)8947013
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 02/13/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/23/2020
Device Catalogue NumberC-UTLMY-501J-RSC-CCT
Device Lot Number8947013
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 09/10/2018
Supplement Date Received by Manufacturer02/07/2019
Initial Report FDA Received Date11/07/2018
Supplement Report FDA Received Date02/13/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SMARTSITE NEEDLELESS CONNECTOR; SMARTSITE NEEDLELESS CONNECTOR
Outcome Attributed to Adverse Event Required Intervention;
Patient Age3 YR